Wisconsin, 2019Tornado and Damaging Winds in Wisconsin, September 24, 2019
September 24, 2019 · NWS ARX · 12 events in 4 counties and zones
A couple rounds of severe storms rolled across western Wisconsin during the evening of September 24th. These storms produced a tornado in Clark County that started southwest of Greenwood and ended west of Loyal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $296,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple rounds of severe storms rolled across western Wisconsin during the evening of September 24th. These storms produced a tornado in Clark County that started southwest of Greenwood and ended west of Loyal. The tornado damaged several farm buildings, silos and trees along its path. High winds from the storms blew down trees from Alma and Modena (Buffalo County), east through Eleva and Osseo (Trempealeau County) to near Humbird (Clark County). The Governor of Wisconsin declared a state of emergency for Clark County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 24, 5:08 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 24, 5:08 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
608 PM CDT Tue Sep 24 2019
.SHORT TERM...(Tonight through Wednesday Night)
Issued at 140 PM CDT Tue Sep 24 2019
Current water vapor showing a strong mid-level trough moving through
the Dakotas/northwest MN. This was pushing a cold front across MN
with radar showing some showers and few storms firing along it.
This front will continue to push southeast into the area by this
evening with a corridor of 1500-3000J/kg of MUCAPE and 0-3km bulk
shear around 30kt in place. Expecting storms to fire by 6 pm
(lasting through 10 pm) as the front pushes in and as cap weakens.
Question is still there as to whether the bulk of these storms will
be surface based as the caps weakens -or- will the cap be strong
enough for mainly elevated storms. This will dictate whether there
will be a tornado threat (if they are indeed surface based) -or-
mainly elevated hail/wind producers. Will keep an eye on all severe
parameters with this situation.
Breezy west winds and cooler conditions expected for Wednesday in
the wake of the low and cold front. With lingering cooler cyclonic
flow aloft, could see a few pop-up showers across northern WI. Look
for highs in the mid 60s to lower 70s.
High pressure builds in Wednesday night for clear and cool
conditions. Plan on overnight lows mainly in the 40s -coldest in the
sand country of central WI.
.LONG TERM...(Thursday through Tuesday)
Issued at 140 PM CDT Tue Sep 24 2019
High pressure will hold across the region through Thursday but then
fairly fast west-northwest flow aloft ushers in low pressure across
the Dakotas into MN Thursday night with push of warm air advection
and moisture transport into our area. This should fuel a few showers
and storms. Shower and storm chances continue into Friday as the
cold front pushes through the area. Otherwise, look for highs once
again in the 60s/lower 70s.
Shower and storm chances will be seen this weekend into next week as
upper flow becomes more southwesterly with embedded waves of low
pressure.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Sep 24 2019
Closely watching showers and storms that have developed just west
of the local area as expected. Based on current timing, those will
advance east and impact RST roughly 01-03Z and LSE 02-04Z, though
with some minor adjustments to timing still likely as storms near.
Brief IFR conditions expected in heavier rainfall, and can't rule
out some hail or brief wind gusts to 40+ knots in any storms, but
with a rapid clearing trend expected once storms pass. Heading
into Wednesday, some passing cumulus clouds are likely as cooler
air aloft works through the region, with winds shifting
west/northwesterly and gusting 20-25 knots at times.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
Hazardous weather outlook, Sep 24, 1:19 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
219 PM CDT Tue Sep 24 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
219 PM CDT Tue Sep 24 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Through Tonight
Severe storms will be possible across the area between 6 PM and
midnight tonight. The main threat with these storms will be large
hail, but damaging winds and isolated tornadoes will also be
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be on and off thunderstorm chances Thursday night
through Monday, with periodic heavy rain possible on Friday and
from Sunday night into the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Sep 24, 6:59 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST ZUMBRO FALLS 44.28N 92.42W
09/24/2019 E80 MPH WABASHA MN PUBLIC
&&
CALocal storm report, Sep 24, 7:00 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM LIGHTNING BLOOMING PRAIRIE 43.87N 93.04W
09/24/2019 DODGE MN LAW ENFORCEMENT
LIGHTNING STRIKE CAUSED STRUCTURE FIRE.
&&
CALocal storm report, Sep 24, 7:01 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND GST 3 E AUSTIN 43.67N 92.92W
09/24/2019 M60 MPH MOWER MN AWOS
AWOS STATION KAUM AUSTIN MUNICIPAL AIRPORT.
&&
CALocal storm report, Sep 24, 7:16 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 3 NNW STEWARTVILLE 43.90N 92.50W
09/24/2019 M60 MPH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
&&
CALocal storm report, Sep 24, 7:22 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 3 NE ROCHESTER 44.04N 92.42W
09/24/2019 M41 MPH OLMSTED MN BROADCAST MEDIA
&&
CALocal storm report, Sep 24, 7:23 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND GST 1 ENE DEXTER 43.73N 92.68W
09/24/2019 M65 MPH MOWER MN MESONET
MESONET STATION MN010 1 ENE DEXTER.
&&
CAThunderstorm Wind, Buffalo
- When
- September 24, 7:26 PM CST
- Where
- Buffalo County, 0.85 mi SE of Alma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.310, -91.910
Several trees were blown down along County Highway E near Alma.
Thunderstorm Wind, Buffalo
- When
- September 24, 7:29 PM CST
- Where
- Buffalo County, 0.69 mi N of Modena
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.460, -91.800
Several trees were blown down in Modena.
Thunderstorm Wind, Trempealeau
- When
- September 24, 7:47 PM CST
- Where
- Trempealeau County, Eleva
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -91.470
Trees and power lines were blown down in Eleva.
Thunderstorm Wind, Trempealeau
- When
- September 24, 7:57 PM CST
- Where
- Trempealeau County, 1.64 mi WNW of Pine Creek
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.140, -91.550
Trees and power lines were blown down in Dodge.
Thunderstorm Wind, Trempealeau
- When
- September 24, 7:58 PM CST
- Where
- Trempealeau County, Osseo
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -91.220
Trees and power lines were blown down in Osseo.
Thunderstorm Wind, Trempealeau
- When
- September 24, 8:05 PM CST
- Where
- Trempealeau County, 0.5 mi W of Galesville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.080, -91.360
Trees and power lines were blown down in Galesville.
Thunderstorm Wind, Jackson
- When
- September 24, 8:10 PM CST
- Where
- Jackson County, 4.64 mi ENE of Price
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -90.960
A tree was uprooted and blown down across a power line east of Price.
Thunderstorm Wind, Clark
- When
- September 24, 8:13 PM CST
- Where
- Clark County, 6.24 mi N of Humbird
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.620, -90.890
Trees and power lines were blown down north of Humbird.
Thunderstorm Wind, Clark
- When
- September 24, 8:21 PM CST
- Where
- Clark County, Greenwood
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.770, -90.600
Trees and power lines were blown down in Greenwood.
Tornado, Clark
- When
- September 24, 8:26 PM CST to 8:31 PM CST
- Where
- Clark County, 4.42 mi NNE of Globe to 2.71 mi W of Loyal
- Rating
- EF1
- Path length
- 4.69 mi
- Path width
- 60 yd
- Property damage
- $255,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.711, -90.643
An EF1 tornado tracked across rural sections of central Clark County. The tornado touched down near the Black River southwest of Greenwood and then moved northeast before dissipating west of Loyal. Along its path, the tornado damaged trees, barns, silos, and crops. At least three cows were killed at one farm.
Thunderstorm Wind, Clark
- When
- September 24, 8:29 PM CST
- Where
- Clark County, 0.69 mi N of Loyal
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.740, -90.500
Trees and power lines were blown down in Loyal.
Thunderstorm Wind, Clark
- When
- September 24, 8:43 PM CST
- Where
- Clark County, 2.08 mi ENE of Veefkind
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -90.340
An estimated 60 mph wind gust occurred southwest of Spencer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, September 24, 20193 injured · $3.3 million · EF3 · 5 events
- Tornado and Damaging Winds in Minnesota, September 24, 2019$435,000 · EF0 · 21 events
- Hail and Damaging Winds in Minnesota, September 24, 2019$100,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Iowa, September 24 to 25, 2019$105,000 · 61 kt wind · 5 events
- Flash Flooding in Oklahoma, September 24, 2019$65,000 · 7 events
- Tornado and Flash Flooding in Kansas, September 24 to 25, 2019EF0 · 36 events
- Drought in Georgia, September 24 to 30, 201934 events
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 25, 201914 events
- Drought in Kentucky, September 24 to 30, 201912 events
- Tornado and Hail in Iowa, September 24, 20191.75 in hail · 11 events
- Tornadoes and Hail in Iowa, September 24, 20191.75 in hail · 10 events
- Hail and Damaging Winds in Michigan, September 24, 2019$12,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855797, 855796, 855799, 855801, 855800, 855802, 855803, 855805, 855806, 855818, 855807, 855804.